Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 124, NWS Lincoln, IL

August 20, 2022Clay County, Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 20, 2022, 5:52 PM CDT for Clay County, Effingham County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 5:52 PM CDT (22:52 UTC)
Expired
Aug 20, 2022, 6:30 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IL, Effingham County, IL

The radar

The Evansville,IN radar (KVWX), 106 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

628 
WUUS53 KILX 202252
SVRILX
ILC025-049-202330-
/O.NEW.KILX.SV.W.0124.220820T2252Z-220820T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
552 PM CDT Sat Aug 20 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in south central Illinois...
  Eastern Effingham County in south central Illinois...

* Until 630 PM CDT.

* At 551 PM CDT, a severe thunderstorm was located over Iola, or 16
  miles northwest of Flora, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Edgewood around 555 PM CDT.
  Bible Grove around 610 PM CDT.
  Watson around 620 PM CDT.
  Dieterich around 630 PM CDT.

Other locations impacted by this severe thunderstorm include Hord,
Mason, Effingham County Airport, Heartville and Elliotstown.

This includes the following highways...
 Interstate 57 between mile markers 142 and 163.
 Interstate 70 between mile markers 91 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3885 8870 3891 8870 3892 8872 3917 8854
      3910 8837 3889 8837 3878 8866
TIME...MOT...LOC 2251Z 226DEG 23KT 3887 8865 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Auten
2 follow-up statements
929 
WWUS53 KILX 202320
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
620 PM CDT Sat Aug 20 2022

ILC025-202330-
/O.CAN.KILX.SV.W.0124.000000T0000Z-220820T2330Z/
Clay-
620 PM CDT Sat Aug 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.

LAT...LON 3914 8847 3910 8837 3894 8838 3892 8858
TIME...MOT...LOC 2320Z 226DEG 23KT 3900 8848 

$$

ILC049-202330-
/O.CON.KILX.SV.W.0124.000000T0000Z-220820T2330Z/
Effingham-
620 PM CDT Sat Aug 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN EFFINGHAM COUNTY...

At 620 PM CDT, a severe thunderstorm was located near Watson, or 9
miles southeast of Effingham, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Teutopolis and Dieterich around 635 PM CDT.

Other locations impacted by this severe thunderstorm include
Elliotstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 3914 8847 3910 8837 3894 8838 3892 8858
TIME...MOT...LOC 2320Z 226DEG 23KT 3900 8848 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Auten
468 
WWUS53 KILX 202327
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
627 PM CDT Sat Aug 20 2022

ILC049-202337-
/O.EXP.KILX.SV.W.0124.000000T0000Z-220820T2330Z/
Effingham-
627 PM CDT Sat Aug 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EFFINGHAM COUNTY
WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.

LAT...LON 3914 8847 3910 8837 3894 8838 3892 8858
TIME...MOT...LOC 2327Z 226DEG 23KT 3902 8846 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:31 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 20, 4:31 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
431 PM CDT Sat Aug 20 2022

.SYNOPSIS...
Issued at 250 PM CDT Sat Aug 20 2022

Scattered showers and thunderstorms have developed across central
Illinois this afternoon, some of which have become severe. This
activity is expected to fade in coverage and intensity shortly
after sunset. Low clouds and sprinkles may then linger across
eastern Illinois Sunday morning before a stretch of dry and
seasonably hot days extends through the middle of next week.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 250 PM CDT Sat Aug 20 2022

A messy convective environment has evolved north of I-72/Danville
this afternoon with rain-cooled air working to make the near-sfc
environment more stable. Still, there remains appreciable buoyancy
above the cold pool with MUCAPE values exceeding 2000 J/kg. With
additional shortwave impulses rounding the base of the upper-level
low, enough synoptic-scale ascent and instability exists to
maintain thunderstorm development. The most likely hazards for
locations along and north of I-72 as we head into the evening
hours is flash flooding and isolated damaging wind gusts as
updrafts become more pulsey above the strengthening cold pool.
Spotter reports this afternoon have come in with 1-2"/hr rainfall
rates, and this potential should extend downstream as we enter the
evening hours.

Despite parameter space remaining favorable for severe convection
to thrive south of I-72, those locations have lacked an adequate
forcing mechanism. Still, if activity can develop there along and
ahead of the cold front early this evening, severe storms would
become likely. Mesoscale hodographs across our south are
relatively straight, favoring left-moving supercells and a
marginal hail threat.

Having said all of that, the window for severe weather remains
relatively limited as we begin to lose daylight. And with a
weakening LLJ positioned ahead of the cold front, we're not
anticipating storms to fester deep into the evening.

As the upper-level low begins to open and pivot out the area
overnight, only low-stratus and sprinkles are anticipated Saturday
morning as moisture wraps around the departing frontal system.
Temperatures will be on the cool side Sunday afternoon as cloud
coverage begins to diminish. Afternoon highs should top out near
80 degrees.

&&

.LONG TERM...(Monday through Saturday)
ISSUED AT 250 PM CDT Sat Aug 20 2022

A stretch of dry and seasonably hot weather is expected Monday
through Thursday as upper-level heights maintain a northwesterly
component and expansive surface high pressure encompasses much of
the Midwest and Great Lakes regions. Some potential exists for a
nocturnal MCS to develop Tuesday night as a compact shortwave
trough digs through northwest flow, but any such activity is
currently expected to miss central Illinois to the south and west
as it rides along a surface boundary. Otherwise, thunderstorm
chances return by the end of the week as humidity increases.
Still, activity would likely be isolated thanks in part to dry air
entrainment.

NBM guidance is offering daily highs in the lower 80s Monday and
Tuesday with overnight lows in the low 60s. Conditions then turn
slightly warmer Wednesday through Saturday as surface high
pressure begins to depart and low- level flow veers southerly.
Mid-to- upper 80s will be more common to end the work week with
overnight lows in the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM CDT Sat Aug 20 2022

VFR conditions are expected early in this TAF period, gradually
deteriorating by tonight. Afternoon Radar and satellite trends
depict scattered showers and thunderstorms developing along the
Mississippi River Valley, extending eastward into central
Illinois. The expectation is for this activity to increase in
coverage and intensity over the next 6 hours, likely bringing
periods of MVFR ceilings and visibility to the central Illinois
terminals. Then, as shower and thunderstorm activity diminishes
this evening, low stratus will begin to fill in from the north,
bringing patchy IFR ceilings to our I-74 terminals (PIA/BMI/CMI)
by 09z. Elsewhere at that time, MVFR ceilings will be more common
into Sunday morning.

Low-level winds will exhibit sustained speeds around 10 kts and
veer from southwest to northwest throughout this TAF period as a
cold front slowly pushes through the region.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...MJA
Hazardous weather outlook, Aug 20, 4:04 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
404 PM CDT Sat Aug 20 2022

ILZ027>031-036>038-040>045-047>056-061-062-066-212115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Shelby-Cumberland-
Effingham-
404 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Numerous showers and thunderstorms have developed this afternoon
ahead of a cold front. These storms remain capable of producing
torrential rainfall, large hail, damaging winds, and a tornado or
two. Storm activity is expected to diminish around sunset

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 8pm tonight.

ILZ046-057-063-067-068-071>073-212115-
Vermilion-Edgar-Clark-Jasper-Crawford-Clay-Richland-Lawrence-
404 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will move across the region
this evening bringing locally heavy rainfall and occasional cloud-
to-ground lightning strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

In the hours before

Local storm report, Aug 20, 4:50 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
450 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HEAVY RAIN       1 WNW METAMORA          40.80N 89.38W
08/20/2022  M1.18 INCH       WOODFORD           IL   MESONET

&&

37
Local storm report, Aug 20, 5:01 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FUNNEL CLOUD     1 W LEXINGTON           40.64N 88.81W
08/20/2022                   MCLEAN             IL   EMERGENCY MNGR

&&

37
Local storm report, Aug 20, 5:02 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
502 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HEAVY RAIN       CHILLICOTHE             40.92N 89.49W
08/20/2022  M1.86 INCH       PEORIA             IL   AMATEUR RADIO

&&

37
Local storm report, Aug 20, 5:06 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
506 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     4 ENE EAST PEORIA       40.69N 89.50W
08/20/2022                   TAZEWELL           IL   BROADCAST MEDIA

            LARGE WINDOWS BROKEN AND METAL ROOFING
            DAMAGED. TIME ESTIMATED.

&&

37
Local storm report, Aug 20, 5:09 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
509 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       ROANOKE                 40.79N 89.20W
08/20/2022  M1.50 INCH       WOODFORD           IL   EMERGENCY MNGR

&&

37
Local storm report, Aug 20, 5:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       2 NNW WASHINGTON        40.73N 89.42W
08/20/2022  M3.80 INCH       TAZEWELL           IL   COCORAHS

            RAIN SINCE 5 AM, BUT MOST OF IT OCCURRED
            PAST FEW HOURS.

&&

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:44 PM CDTSpecial Weather StatementILXFulton31 min
Aug 20, 1:53 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Woodford52 min
Aug 20, 2:33 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford42 min
Aug 20, 2:44 PM CDTTornado WarningILXMcLean, Tazewell, Woodford31 min
Aug 20, 3:35 PM CDTFlash Flood WarningILXTazewell, Woodford3 hr
Aug 20, 4:41 PM CDTTornado WarningILXMcLean, Woodford18 min
Aug 20, 6:23 PM CDTSpecial Weather StatementILXDeWitt37 min
Aug 20, 6:40 PM CDTSpecial Weather StatementILXPiatt35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.